Dense Fog, Jefferson
- When
- September 25, 8:00 PM CST to September 26, 8:00 AM CST
- Where
- Jefferson forecast zone
- Reported by
- AWOS
- Coordinates
- 38.301, -88.924 (the zone’s center; the record gives no point)
Dense fog formed as a result of calm winds and moist air under a high pressure system. Rain during the previous 24 hours moistened the ground, contributing to high humidity.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Dense fog formed as a result of calm winds and moist air under a high pressure system. Rain during the previous 24 hours moistened the ground, contributing to high humidity. Visibility was below a quarter mile for most of the night into early the next morning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 25, 5:50 PM CST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 650 PM CDT FRI SEP 25 2009 .UPDATE... FOR AVIATION SECTION. NO CHANGES TO DISCUSSION SECTION. .DISCUSSION... BIGGEST CHALLENGE WITH THIS PACKAGE WILL BE LOCATION AND TIMING OF POPS AND CLOUDS WITH THE ONGOING SYSTEM. THIS AFTERNOON THE SURFACE BOUNDARY THAT HAD REMAINED OVER OUR CWA FOR THE PAST FEW DAYS HAS MOVED OFF TO THE EAST. THIS HAS ALLOWED FOR SLIGHTLY COOLER AND DRIER AIR TO MOVE INTO THE REGION. AS A RESULT...A FEW OF OUR FAR WESTERN COUNTIES HAVE HAD PLENTY OF SUNSHINE SINCE THIS MORNING. SADLY...THE SOUTHEAST HALF OF OUR CWA WILL NOT BE AS FORTUNATE...AT LEAST IN THE SHORT TERM. AS THE SEMI PERMANENT CLOSED UPPER LOW THAT WAFFLED AROUND THE CENTRAL PLAINS FOR THE PAST SEVERAL DAYS MOVES EASTWARD...IT WILL INTERACT WITH THE MOISTURE KEEPING CLOUD COVER AND THE CHANCE FOR PRECIP OVER THIS SAME AREA THROUGH MIDDAY SATURDAY. IN ADDITION...THE SAME AREA WILL BE UNDER THE RIGHT ENTRANCE REGION OF AN UPPER JET CORE BETWEEN 12Z-18Z SATURDAY. THEREFORE MIGHT SEE A FLURRY OF CONVECTIVE ACTIVITY SATURDAY MORNING DROPPING OFF DURING THE AFTERNOON. WITH DECENT COLD TEMPERATURES ALOFT (-12C TO -17C) WONT BE SURPRISED TO SEE A FEW ELEVATED HAILERS ON SATURDAY...BUT SHOULD STAY BELOW SEVERE LEVELS. BEFORE CONVECTION MOVES OUT OF OUR SOUTHEAST COUNTIES SATURDAY AFTERNOON...WRAP AROUND MOISTURE COUPLED WITH COLD AIR ADVECTION COULD POP A FEW SHOWERS/THUNDERSTORMS OVER OUR NORTHWEST THROUGH WESTERN SECTIONS. SATURDAY EVENING COULD SEE A FEW SHOWERS OVER THE NORTHEAST SECTIONS OF THE CWA AS THE LAST BIT OF WRAP AROUND MOISTURE MOVES ACROSS THAT AREA. A DRY COLD FRONT IS STILL FORECAST TO CROSS THE REGION SUNDAY NIGHT. EVEN THOUGH NO PRECIP IS EXPECTED...IT WILL USHER MUCH COOLER AND DRIER AIR INTO THE REGION. AS A RESULT...THE CWA SHOULD REMAIN DRY AND SEASONABLY COOL THROUGH THURSDAY. INTRODUCED SCHC POPS OVER THE FAR WESTERN COUNTIES THURSDAY NIGHT AS THE NEXT STORM SYSTEM TAKES AIM ON THE REGION. TIMING OF THIS SYSTEM IS STILL A BIT UNCERTAIN AT THIS TIME...BUT KEPT CHC POPS ON FRIDAY AS WELL. THE GFS IS MUCH MORE AGRESSIVE WITH THIS SYSTEM...SO KINDA SPLIT THE DIFFERENCE BETWEEN THE GFS...ECMWF...AND ENSEMBLE DATA. && .AVIATION... STILL LOOKS AS THOUGH DRY LOW LEVEL INTRUSION IS WORKING SLOWLY EAST ACROSS THE MS RIVER...AND LIMIT ANY SIGNIFICANT FOG/CLOUD DEVELOPMENT AT KCGI/KPAH...WITH THE POSSIBLE EXCEPTION OF SHALLOW GROUND FOG AND SCATTERED CLOUD DECK TOWARD DAYBREAK. FOR KEVV/KOWB...MVFR/IFR FOG AND CEILINGS WILL LIKELY REDEVELOP AND PERSIST THROUGH AT LEAST 13Z SATURDAY BEFORE CLEARING. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && KES/MEFFERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 832 PM CDT FRI SEP 25 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-261000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 832 PM CDT FRI SEP 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT THERE IS A SMALL RISK OF THUNDERSTORMS TONIGHT...MAINLY ACROSS THE PENNYRILE REGION OF WESTERN KENTUCKY EAST OF THE LAND BETWEEN THE LAKES. SEVERE WEATHER IS NOT EXPECTED...BUT LOCALLY HEAVY RAINFALL CANNOT BE RULED OUT. IN ADDITION...AREAS OF DENSE FOG WILL BE POSSIBLE LATE TONIGHT...ESPECIALLY ALONG AND NORTHWEST OF THE OHIO RIVER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SMALL CHANCE OF THUNDERSTORMS IS FORECAST SATURDAY MORNING EAST OF A LINE FROM MT CARMEL ILLINOIS TO SIKESTON MISSOURI. SEVERE WEATHER IS NOT EXPECTED...BUT ANY THUNDERSTORM WILL LIKELY CONTAIN LOCALLY HEAVY RAINFALL. FOR SATURDAY AFTERNOON THE CHANCE OF THUNDERSTORMS SHIFTS TO THE NORTHWEST ACROSS SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...BUT ISOLATED STORMS MAY BE CAPABLE OF PRODUCING HALF INCH TO ONE INCH HAIL AND DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
20 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194380, 194374, 194375, 194376, 194377, 194378, 194383, 194388, 194389, 194390, 194391, 194379, 194381, 194385, 194387, 194384, 194373, 194386, 194392, 194382.